Alert archive / Minnesota / Dense Fog Advisories in 2016
Dense Fog Advisory 4, NWS Twin Cities, MN
NWS Twin Cities, MN issued this dense fog advisory at Aug 27, 2016, 10:34 PM CDT for 26 counties in Minnesota; 8 counties in Wisconsin. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2016, 10:34 PM CDT (03:34 UTC)
- Expired
- Aug 28, 2016, 9:00 AM CDT
- In force
- 10 hr
- Issued by
- NWS Twin Cities, MN
All 34 counties
Anoka County, MN, Benton County, MN, Carver County, MN, Chisago County, MN, Dakota County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Le Sueur County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Ramsey County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Todd County, MN, Waseca County, MN, Washington County, MN, Wright County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 31 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
582 WWUS73 KMPX 280334 NPWMPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1034 PM CDT SAT AUG 27 2016 MNZ049>053-059>063-066>070-076>078-084-085-093-WIZ014-023-024-026- 281145- /O.NEW.KMPX.FG.Y.0004.160828T0334Z-160828T1300Z/ STEARNS-BENTON-SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA- RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-LE SUEUR-RICE- GOODHUE-WASECA-STEELE-FREEBORN-POLK-ST. CROIX-PIERCE-PEPIN- INCLUDING THE CITIES OF...ST CLOUD...FOLEY...ELK RIVER... CAMBRIDGE...CENTER CITY...MONTICELLO...MINNEAPOLIS...BLAINE... ST PAUL...STILLWATER...HUTCHINSON...GAYLORD...CHASKA...SHAKOPEE... HASTINGS...LE SUEUR...FARIBAULT...RED WING...WASECA...OWATONNA... ALBERT LEA...OSCEOLA...HUDSON...RIVER FALLS...PRESCOTT...DURAND 1034 PM CDT SAT AUG 27 2016 ...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM CDT SUNDAY... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CDT SUNDAY. * VISIBILITY...LESS THAN A QUARTER MILE. * IMPACTS...IT MAY BE DIFFICULT TO SEE THE ROAD IF YOU ARE OUT DRIVING TONIGHT OR EARLY TOMORROW MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$
2 follow-up statements
044 WWUS73 KMPX 280523 NPWMPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1223 AM CDT SUN AUG 28 2016 MNZ042>045-058-281300- /O.EXA.KMPX.FG.Y.0004.000000T0000Z-160828T1300Z/ TODD-MORRISON-MILLE LACS-KANABEC-MEEKER- INCLUDING THE CITIES OF...LONG PRAIRIE...LITTLE FALLS... PRINCETON...MORA...LITCHFIELD 1223 AM CDT SUN AUG 28 2016 ...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM CDT THIS MORNING... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CDT THIS MORNING. * VISIBILITY...LESS THAN A QUARTER MILE. * IMPACTS...IT MAY BE DIFFICULT TO SEE THE ROAD IF YOU ARE OUT DRIVING TONIGHT OR EARLY TOMORROW MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$ MNZ049>053-059>063-066>070-076>078-084-085-093-WIZ014-023-024-026- 281300- /O.CON.KMPX.FG.Y.0004.000000T0000Z-160828T1300Z/ STEARNS-BENTON-SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA- RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-LE SUEUR-RICE- GOODHUE-WASECA-STEELE-FREEBORN-POLK-ST. CROIX-PIERCE-PEPIN- INCLUDING THE CITIES OF...ST CLOUD...FOLEY...ELK RIVER... CAMBRIDGE...CENTER CITY...MONTICELLO...MINNEAPOLIS...BLAINE... ST PAUL...STILLWATER...HUTCHINSON...GAYLORD...CHASKA...SHAKOPEE... HASTINGS...LE SUEUR...FARIBAULT...RED WING...WASECA...OWATONNA... ALBERT LEA...OSCEOLA...HUDSON...RIVER FALLS...PRESCOTT...DURAND 1223 AM CDT SUN AUG 28 2016 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * VISIBILITY...LESS THAN A QUARTER MILE. * IMPACTS...IT MAY BE DIFFICULT TO SEE THE ROAD IF YOU ARE OUT DRIVING TONIGHT OR EARLY TOMORROW MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$
712 WWUS73 KMPX 280823 NPWMPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 323 AM CDT SUN AUG 28 2016 WIZ015-025-027-028-281400- /O.EXB.KMPX.FG.Y.0004.000000T0000Z-160828T1400Z/ BARRON-DUNN-CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF...RICE LAKE...MENOMONIE... CHIPPEWA FALLS...EAU CLAIRE 323 AM CDT SUN AUG 28 2016 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CDT THIS MORNING. * VISIBILITY...LESS THAN A QUARTER MILE. * IMPACTS...IT MAY BE DIFFICULT TO SEE THE ROAD WHEN DRIVING EARLY THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$ MNZ042>045-049>053-058>063-066>070-076>078-084-085-093-WIZ014-023- 024-026-281400- /O.EXT.KMPX.FG.Y.0004.000000T0000Z-160828T1400Z/ TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI- CHISAGO-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD- SIBLEY-CARVER-SCOTT-DAKOTA-LE SUEUR-RICE-GOODHUE-WASECA-STEELE- FREEBORN-POLK-ST. CROIX-PIERCE-PEPIN- INCLUDING THE CITIES OF...LONG PRAIRIE...LITTLE FALLS... PRINCETON...MORA...ST CLOUD...FOLEY...ELK RIVER...CAMBRIDGE... CENTER CITY...LITCHFIELD...MONTICELLO...MINNEAPOLIS...BLAINE... ST PAUL...STILLWATER...HUTCHINSON...GAYLORD...CHASKA...SHAKOPEE... HASTINGS...LE SUEUR...FARIBAULT...RED WING...WASECA...OWATONNA... ALBERT LEA...OSCEOLA...HUDSON...RIVER FALLS...PRESCOTT...DURAND 323 AM CDT SUN AUG 28 2016 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 9 AM CDT THIS MORNING... * VISIBILITY...LESS THAN A QUARTER MILE. * IMPACTS...IT MAY BE DIFFICULT TO SEE THE ROAD WHEN DRIVING EARLY THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Aug 27, 8:15 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 27, 8:15 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 815 PM CDT SAT AUG 27 2016 .SHORT TERM...(This evening through Sunday) Issued at 353 PM CDT Sat Aug 27 2016 The short term concern remains thunder/severe weather threat tonight. The latest mesoscale analysis shows a narrow corridor of instability of 500-1000 j/kg over the far Northwest corner of the cwa. Mid level lapse rates around 7 c/km and 30-40 kts of shear is enough to generate a few strong storms along the upper trough axis as it is moving over northwest MN. Latest HRRR forecast radar shows this may affect the nw fringe of the cwa through 02z. Otherwise...models depict rather abrupt moisture surge into the southwest mainly after midnight. This should generate some accas...eventually thunder into that region of the cwa shortly thereafter and then spread east through 12z. This will continue into the morning and spread into the northeast cwa into the afternoon. Difficult to discern how far north to go with lower end pops and how long it will continue into Sunday. It looks like we will maintain clouds through the night and into the day Sunday...along and north of the warm front. This will limit overall heating to the northeast but instability increases dramatically along and south of the front. The only real limiting factor to redevelopment of storms along the boundary will be the rising heights/anticyclonic flow over the western great lakes. The GFS redirects moisture back to the northwest and this may be area of initiation late afternoon/evening and follow east and south along the front. Temperatures should warm through the 80s south of the front...and a 90 degree reading is not out of the question if enough sunshine is seen. Dewpoints rise to around 70 by late afternoon south of the front as well. .LONG TERM...(Sunday night through Saturday) Issued at 353 PM CDT Sat Aug 27 2016 Main concern is storm threat Sunday night through Monday night. Previous paragraph mentioned redirection of moisture tomorrow, and significant moisture really surges into the area Sunday evening. There is also an extensive ribbon of subtropical moisture currently stemming from the southern tip of Baja California to the southwest Kansas, and storms have been erupting throughout said area this afternoon. Meanwhile, several deterministic models point to a subtle short wave moving across North Dakota tomorrow afternoon and early evening. This moves across northern MN Sunday night. Nam is the most aggressive with showing a southeast movement tomorrow night, with maybe even a mesoscale convective complex. The other models have a hint of this as well. Therefore have maintained decent pops from central MN into west central WI. With the likelihood of warm rain processes with the tropical plume, and will have to watch if heavy rain develops into our area. Another subtle short wave drops ese Monday afternoon and evening, so have kept pops through Monday night. Upstream ridge edges closer to the area on Tuesday, with resultant dry nw confluent flow over MN/WI. Ridge does not move across MN until Thursday, so have dry weather Tue-Thu. Broad sw flow resumes Thursday night, so thunderstorm pops return to the forecast then, and persist through Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 814 PM CDT Sat Aug 27 2016 Low clouds are the main concern through tomorrow morning. There is a mix of MVFR/IFR out there now this evening. There is the potential for some of this cloud to expand and lower with time given the light winds and cool lower atmosphere. IFR is possible late tonight into the morning. There are also might be a few light showers late tonight. KMSP... While the stratus deck has lifted this evening with bases over 3000ft at the current hour, there is the potential for lowering late tonight. The clouds could even clear out for several hours before returning late tonight. The expansion of these low clouds aren't a sure thing. Something to monitor over the next several hours as we cool tonight. /OUTLOOK FOR KMSP/ Sun nite...vfr. Slight chance afternoon mvfr -TSRA. Wind S 5-10 kts. Mon...VFR. Chc -tsra. Wind S 5-10 kts. TUE...VFR. Wind light and variable. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...DWE LONG TERM...TDK AVIATION...CLF
Hazardous weather outlook, Aug 27, 12:31 PM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1231 PM CDT SAT AUG 27 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 281200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1231 PM CDT SAT AUG 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS AFTERNOON ACROSS A PART OF WEST CENTRAL MINNESOTA AND INTO SOUTHWEST MINNESOTA LATER TONIGHT. A FEW OF THE STORMS COULD BE SEVERE THIS AFTERNOON AND EVENING ACROSS WEST CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA FROM SUNDAY THROUGH MONDAY NIGHT. A FEW OF THE STORMS COULD BE SEVERE SUNDAY AFTERNOON AND EVENING ACROSS CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS. MORE THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH FRIDAY ACROSS WESTERN MINNESOTA. THE THREAT FOR SEVERE WEATHER WITH THESE STORMS IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:17 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 43 min |
| Aug 28, 3:22 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 53 min |
| Aug 28, 4:48 AM CDT | Special Weather Statement | MPX | Chippewa | 42 min |
| Aug 28, 5:22 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 38 min |
| Aug 28, 5:53 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Renville | 52 min |
| Aug 28, 6:33 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville | 57 min |
| Aug 28, 6:50 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 40 min |
| Aug 28, 7:32 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Renville | 43 min |
| Aug 28, 8:08 AM CDT | Special Weather Statement | MPX | Sibley | 52 min |
| Aug 28, 8:19 AM CDT | Special Weather Statement | MPX | McLeod | 26 min |
| Aug 28, 8:46 AM CDT | Special Weather Statement | MPX | Chippewa | 44 min |
| Aug 28, 9:29 AM CDT | Special Weather Statement | MPX | Kandiyohi | 46 min |
| Aug 28, 9:33 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Renville | 42 min |
Nearby
Dense Fog Advisories in Minnesota, 2016Dense Fog Advisories in Wisconsin, 2016Every dense fog advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.